Tuesday, August 7, 2007

Tysabri for me . . . ?

I finally spoke with my neurologist today, prepared to do battle to get Tysabri rather than Copaxone since I have been feeling that Copaxone hasn't been working as well as I would like. Dr. Danish was wonderful. With doctors like that, I don't feel like I will ever switch from Kaiser. He was extremely reasonable. He of course wanted to know why, I explained that I was quite a bit more tired and having new symptoms (my newest is numbness in the tips of my toes) as well as nerve pain in my hands and joints. He indicated that the anti-depressant that I was taking (generic Celexa) sometimes causes patients to feel more tired and sometimes the other way around (which is strange I think but believable somehow). He suggested ways to fight the fatigue include changing from Celexa to:
  • Wellbutrin (which I unfortunately already tried and switched to Prozac because it gave me headaches)
  • Prozac (which I also tried but since I was having trouble sleeping but still feeling fatigue, switched to Celexa)
  • Effexor which I haven't tried.
He also suggested that maybe using Provigil when I have a very difficult time with fatigue (so not on a regular basis but as needed). I need to read over the pages on Effexor and Provigil up to see what the side effects, etc are and talk it over with my wife. I'm very up-beat today because I feel like Dr. Danish was so helpful - the way doctors should be - willing to take time for me and eager to help me in the best way possible. I think he could also tell that I had done my homework and that helped.
Signing all the forms to sign up for TOUCH and Tysabri is pretty scary - they want to make sure that you know that you might die if you take it and that's a little intimidating to say the least. I have read about several people who have been presented with different views on the uses of Tysabri from "only as a last resort" to "everyone should be taking this." Dr. Danish took a reasonable approach. He explained that it's better at stopping MS than anything else but that it has the potential severe negative side effect of death and so he only recommends it when other medications don't work. That being said, he was more than willing to allow me to "take my life in my hands" and choose it if I thought it was best for me. I can't say how glad I am for his wonderful attitude! I was able to get a time slot for an MRI for Sunday and so I'll be off and running in no time at all.
I let my wife know that I had signed all the forms and she had mixed feelings. I think she is more worried about me than I am. I had cancer a couple of years ago (Testicular - I'm half nuts but not likely to win the Tour de France) and I know that she was very worried about me then, more than I was worried about myself. I wonder if this is generally the case with caregivers. I know that when my kids are sick, I sometimes have to take a time out because I don't know what to do with myself because I'm anxious. She and I are going to pow-wow tonight and say some prayers to try to decide if Tysabri is the right thing for me. I have felt as I have learned about it that it is but I think being specific and asking in prayer is never a bad idea.


Starfishing said...

I'm so curious -- if I'm reading your blog correctly, you haven't tried any of the interferons yet. Why? The majority of MS neurologists think they work better than Copaxone, anyway. And many neurologists won't give Tysabri to a cancer survivior -- it can leave you too damn vulnerable. Prior Tysabri use will also keep you out of a lot of clinical trials. I think Tysabri is fine as an option for folks who've run out of options (like me, for example). But you seem to have lots of options. Why go here, now?
PS: Provigil is a great drug for fatigue. And I'm certainly not one to minimize MS fatigue, but I'm also wondering if you have some residual chemobrain from your cancer treatment, which only becomes evident when you are wiped out from the MS. Did you know you get white matter changes from chemo, too?
I know you love your doc, but have you thought about a second or third treatment opinon? Treating MS is an art, not a science. It might be worth seeing how some other people would go at this before jumping at Tysabri
PPS: Gabapentin/Neurontin might help a lot more with your pain than anti-depressants. And it has some neuprotective benefits, too, which you might like.
Anyway, its an art Don't panic yourself into anything. This disease sucks, but it's rarely an emergency.

Troy said...

My family has a history of depression related to insufficient dopamine receptors. My father is on an anti-depressant and my grandfather struggled during his life and died of Parkinson's Disease which doctors say results partly from the depletion of dopamine receptors. Since the other interferon options are often accompanied by depression side effects, I didn't feel it was practical for me to consider them. I would be on anti-depressants regardless of if I had MS.
I did speak at length about any lingering effects that my cancer and Chemo may have had with the result that the company that manufactures Tysabri indicated that it would be no problem. Recovery from Testicular Cancer is very good (in the 90%'s), rarely recurs (my chance of getting it again are half of yours if you are male ;-), and since I only underwent 3 rounds of chemo, the effects are/were minimal - basically to make sure that if the surgery didn't get it all, that it would die.
I am still considering what to do about anti-depressants but my wife and I both feel that Tysabri is the best solution at this point. Thanks a lot for reading my blog and posting, I'm glad to have your advice and point of view.

Bubbie said...

Just stumbled by your blog. Wishing you well with Tysabri. It is a choice that has been suggested to me and I'm still considering it. I will say that Provigil has been a tremendous help to me. I wish I had taken it sooner. Now I only experience the drop-dead fatigue if I'm in a flare.